Analysis & PDE

  • Anal. PDE
  • Volume 11, Number 2 (2018), 499-553.

Continuum limit and stochastic homogenization of discrete ferromagnetic thin films

Andrea Braides, Marco Cicalese, and Matthias Ruf

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/apde.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the discrete-to-continuum limit of ferromagnetic spin systems when the lattice spacing tends to zero. We assume that the atoms are part of a (maybe) nonperiodic lattice close to a flat set in a lower-dimensional space, typically a plate in three dimensions. Scaling the particle positions by a small parameter ε>0, we perform a Γ-convergence analysis of properly rescaled interfacial-type energies. We show that, up to subsequences, the energies converge to a surface integral defined on partitions of the flat space. In the second part of the paper we address the issue of stochastic homogenization in the case of random stationary lattices. A finer dependence of the homogenized energy on the average thickness of the random lattice is analyzed for an example of a magnetic thin system obtained by a random deposition mechanism.

Article information

Source
Anal. PDE, Volume 11, Number 2 (2018), 499-553.

Dates
Received: 9 April 2017
Revised: 9 July 2017
Accepted: 5 September 2017
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.apde/1513774512

Digital Object Identifier
doi:10.2140/apde.2018.11.499

Mathematical Reviews number (MathSciNet)
MR3724495

Zentralblatt MATH identifier
1379.49045

Subjects
Primary: 49J45: Methods involving semicontinuity and convergence; relaxation 74E30: Composite and mixture properties 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 74Q05: Homogenization in equilibrium problems

Keywords
$\Gamma$-convergence dimension reduction spin systems stochastic homogenization

Citation

Braides, Andrea; Cicalese, Marco; Ruf, Matthias. Continuum limit and stochastic homogenization of discrete ferromagnetic thin films. Anal. PDE 11 (2018), no. 2, 499--553. doi:10.2140/apde.2018.11.499. https://projecteuclid.org/euclid.apde/1513774512


Export citation

References

  • M. A. Akcoglu and U. Krengel, “Ergodic theorems for superadditive processes”, J. Reine Angew. Math. 323 (1981), 53–67.
  • R. Alicandro and M. Cicalese, “A general integral representation result for continuum limits of discrete energies with superlinear growth”, SIAM J. Math. Anal. 36:1 (2004), 1–37.
  • R. Alicandro and M. S. Gelli, “Local and nonlocal continuum limits of Ising-type energies for spin systems”, SIAM J. Math. Anal. 48:2 (2016), 895–931.
  • R. Alicandro, A. Braides, and M. Cicalese, “Phase and anti-phase boundaries in binary discrete systems: a variational viewpoint”, Netw. Heterog. Media 1:1 (2006), 85–107.
  • R. Alicandro, A. Braides, and M. Cicalese, “Continuum limits of discrete thin films with superlinear growth densities”, Calc. Var. Partial Differential Equations 33:3 (2008), 267–297.
  • R. Alicandro, M. Cicalese, and A. Gloria, “Integral representation results for energies defined on stochastic lattices and application to nonlinear elasticity”, Arch. Ration. Mech. Anal. 200:3 (2011), 881–943.
  • R. Alicandro, M. Cicalese, and L. Sigalotti, “Phase transitions in presence of surfactants: from discrete to continuum”, Interfaces Free Bound. 14:1 (2012), 65–103.
  • R. Alicandro, M. Cicalese, and M. Ruf, “Domain formation in magnetic polymer composites: an approach via stochastic homogenization”, Arch. Ration. Mech. Anal. 218:2 (2015), 945–984.
  • L. Ambrosio and A. Braides, “Functionals defined on partitions in sets of finite perimeter, I: Integral representation and $\Gamma$-convergence”, J. Math. Pures Appl. $(9)$ 69:3 (1990), 285–305.
  • L. Ambrosio and A. Braides, “Functionals defined on partitions in sets of finite perimeter, II: Semicontinuity, relaxation and homogenization”, J. Math. Pures Appl. $(9)$ 69:3 (1990), 307–333.
  • L. Ambrosio, N. Fusco, and D. Pallara, Functions of bounded variation and free discontinuity problems, Oxford University Press, 2000.
  • X. Blanc, C. Le Bris, and P.-L. Lions, “The energy of some microscopic stochastic lattices”, Arch. Ration. Mech. Anal. 184:2 (2007), 303–339.
  • G. Bouchitté, I. Fonseca, G. Leoni, and L. Mascarenhas, “A global method for relaxation in $W^{1,p}$ and in ${\rm SBV}_{``p}$”, Arch. Ration. Mech. Anal. 165:3 (2002), 187–242.
  • A. Braides, $\Gamma$-convergence for beginners, Oxford Lecture Series in Mathematics and its Applications 22, Oxford University Press, 2002.
  • A. Braides and M. Cicalese, “Interfaces, modulated phases and textures in lattice systems”, Arch. Ration. Mech. Anal. 223:2 (2017), 977–1017.
  • A. Braides and A. Defranceschi, Homogenization of multiple integrals, Oxford Lecture Series in Mathematics and its Applications 12, Oxford University Press, 1998.
  • A. Braides and A. Piatnitski, “Variational problems with percolation: dilute spin systems at zero temperature”, J. Stat. Phys. 149:5 (2012), 846–864.
  • A. Braides and A. Piatnitski, “Homogenization of surface and length energies for spin systems”, J. Funct. Anal. 264:6 (2013), 1296–1328.
  • A. Braides, I. Fonseca, and G. Francfort, “3D-2D asymptotic analysis for inhomogeneous thin films”, Indiana Univ. Math. J. 49:4 (2000), 1367–1404.
  • A. Braides, A. Causin, and M. Solci, “Interfacial energies on quasicrystals”, IMA J. Appl. Math. 77:6 (2012), 816–836.
  • A. Braides, S. Conti, and A. Garroni, “Density of polyhedral partitions”, Calc. Var. Partial Differential Equations 56:2 (2017), art. id. 28.
  • L. A. Caffarelli and R. de la Llave, “Interfaces of ground states in Ising models with periodic coefficients”, J. Stat. Phys. 118:3-4 (2005), 687–719.
  • M. Cozzi, S. Dipierro, and E. Valdinoci, “Planelike interfaces in long-range Ising models and connections with nonlocal minimal surfaces”, J. Stat. Phys. 167:6 (2017), 1401–1451.
  • G. Dal Maso and L. Modica, “Nonlinear stochastic homogenization and ergodic theory”, J. Reine Angew. Math. 1986:368 (1986), 28–42.
  • H. Kesten, Percolation theory for mathematicians, Progress in Probability and Statistics 2, Birkhäuser, Boston, 1982.
  • M. J. Klein and R. S. Smith, “Thin ferromagnetic films”, Phys. Rev. 81:3 (1951), 378–380.
  • G. Lazzaroni, M. Palombaro, and A. Schlömerkemper, “A discrete to continuum analysis of dislocations in nanowire heterostructures”, Commun. Math. Sci. 13:5 (2015), 1105–1133.
  • H. Le Dret and A. Raoult, “The nonlinear membrane model as variational limit of nonlinear three-dimensional elasticity”, J. Math. Pures Appl. $(9)$ 74:6 (1995), 549–578.
  • H. Le Dret and A. Raoult, “Hexagonal lattices with three-point interactions”, J. Math. Pures Appl. $(9)$ (online publication May 2017).
  • D. Ruelle, Statistical mechanics: rigorous results, Addison-Wesley, Redwood City, CA, 1989.
  • M. Ruf, “On the continuity of functionals defined on partitions”, Adv. Calc. Var. (online publication April 2017).
  • B. Schmidt, “On the passage from atomic to continuum theory for thin films”, Arch. Ration. Mech. Anal. 190:1 (2008), 1–55.
  • T. Schmidt, “Strict interior approximation of sets of finite perimeter and functions of bounded variation”, Proc. Amer. Math. Soc. 143:5 (2015), 2069–2084.
  • D. Vollath, Nanoparticles-nanocomposites-nanomaterials: an introduction for beginners, Wiley, Weinheim, 2013.